Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Indianapolis, IN

August 4, 2016Hamilton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 4, 2016, 1:36 PM EDT for Hamilton County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 1:36 PM EDT (17:36 UTC)
Expired
Aug 4, 2016, 2:00 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN

County Hamilton County, IN

The radar

The Indianapolis radar (KIND), 52 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
377 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS83 KIND 041736
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EDT THU AUG 4 2016

INZ039-041800-
HAMILTON-
136 PM EDT THU AUG 4 2016

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT CENTRAL HAMILTON
COUNTY...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARMEL...OR
16 MILES NORTH OF INDIANAPOLIS...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM. 

HEAVY RAINFALL WILL PRODUCE LOCALIZED STREET FLOODING FOR A SHORT
TIME. 

LOCATIONS IMPACTED INCLUDE...
CARMEL...NOBLESVILLE...WESTFIELD...CICERO...ARCADIA...
ATLANTA AND MORSE RESERVOIR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4020 8589 3996 8604 4005 8619 4022 8606
TIME...MOT...LOC 1734Z 213DEG 22KT 4001 8608 

$$

DRT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:00 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 4, 1:00 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
100 PM EDT THU AUG 4 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 353 AM EDT Thu Aug 4 2016

A departing upper level wave may bring a few showers or storms to
southern portions of central Indiana mainly this afternoon and
evening. A cold front will then drop through the region Friday
into Friday night, with additional thunderstorm chances. Surface
high pressure in the wake of this boundary will provide a slight
cool down and dry weather over the weekend into early next week,
before storm chances return later in the week as ridging weakens
across the area.

&&

.NEAR TERM /Rest of Today/...
Issued at 935 AM EDT Thu Aug 4 2016

Forecast is in good shape. Upper wave is providing partly to
occasionally mostly cloudy skies to the area this morning. Overall
though the day will average partly cloudy. Still expect some showers
or storms to develop across the southern forecast area, and current
forecast handles this well. Still expect enough sun to boost
temperatures forecast numbers.

Updated hourly grids sent, but no need to update text forecast.

Previous discussion follows...

The departing upper wave is apparent in satellite imagery, and
cannot rule out a few showers or storms across the southern half
or so of the area, particularly near peak heating this afternoon,
and will trend pops accordingly. These storms may move somewhat
slowly and may produce heavy downpours in a still moist
atmosphere, thus flooding concerns and lightning will be the main
threats.

Consensus temperatures looked a bit cool based on recent trends,
and were bumped up accordingly.

&&

.SHORT TERM /Tonight through Saturday Night/...
Issued at 353 AM EDT Thu Aug 4 2016

Will carry a slight chance across the very far southeastern corner
of the area for the first couple hours this evening, but dry
weather will prevail across nearly the entire area tonight. The
cold front will drop toward the region Friday morning and move
through the area Friday into Friday evening. Will require high
chance pops across the entire area at some point during those
periods. A lack of significant dynamic support precludes any real
severe threat. Dry weather will prevail the remainder of the short
term as surface high pressure pushes into the area.

Consensus temperatures appeared reasonable with minor adjustments,
particularly adjusting highs up slightly per recent trends of
consensus underperforming a bit.

&&

.LONG TERM /Sunday through Thursday/...
Issued at 236 AM EDT Thu Aug 4 2016

Both the GFS/ECMWF close in agreement with mid level ridging over
the central U.S. with an upper low over the extreme NWRN U.S. and
a trough over the NERN U.S. Surface high pressure begins over the
Upper Great Lakes at the start of the period and extends southward
into the Ohio Valley. This surface High will be over the Ohio
Valley area through Tuesday. Confidence is pretty good that
weather will be that rain chances will be low and temperatures
around average/just above average for Sunday and Monday.

Both models then develop a tropical low over the central Gulf
coast beginning Monday evening through the end of the period and
really do not handle it very well in Days 6 and 7. So, whether
this feature even develops is a question which drops confidence
really low on the chances of precipitation. Temperatures are
forecast above normal due to climatological factors with the mid
level ridge being over the mid Mississippi Valley and extending
into the Carolinas on the GFS, and with troughing over the
Mississippi Valley on the ECMWF. Combine this with this model
being a bit more aggressive with a possible tropical feature over
southern AL, give the reason for low confidence in the Day 6 and
7 period.

&&

.AVIATION /Discussion for 041800z TAFs/...

Issued at 1257 PM EDT Thu Aug 4 2016

Mainly VFR with winds below 10 knots through the period.
Exception will be KBMG where MVFR and perhaps IFR
fog develop after midnight like last several days.

Weak upper trough exiting area this afternoon will continue
triggering isolated SHRA and TSRA with potential at all TAF
sites except KLAF which is back behind trough and in drier and
more stable air column. Clearing of trough by late afternoon
brings any storm threat with it, then wait for the arrival of cold
front clouds and scattered storms Friday late morning onward.

Will continue with persistence forecast for fog tonight as all
sites have one more day to dry out and only KBMG continues to
develop morning fog.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...NIELD
NEAR TERM...NIELD/50
SHORT TERM...NIELD
LONG TERM...DWM
AVIATION...TUCEK
Hazardous weather outlook, Aug 4, 4:03 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EDT THU AUG 4 2016

INZ045>049-051>057-060>065-067>072-050815-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...INDIANAPOLIS...TERRE HAUTE...SHELBYVILLE...
BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
403 AM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE.

HAZARDS: LIGHTNING...HEAVY RAIN AND FLOODING.

TIMING: THROUGH 8 PM IN MOST AREAS. PEAK COVERAGE IN THE LATE
AFTERNOON.

DISCUSSION: A DEPARTING UPPER LEVEL WAVE MAY BRING STORMS TO THE
AREA TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: STORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT...AND
AGAIN FOR PORTIONS OF THE AREA TUESDAY ONWARD. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED. THE MAIN THREATS FROM THESE STORMS WILL
BE GUSTY WINDS...LIGHTNING...HEAVY RAIN AND LOCALIZED FLOODING.

DISCUSSION: FRIDAY AND FRIDAY NIGHT A FRONTAL SYSTEM WILL MOVE
THROUGH CENTRAL INDIANA BRINGING MORE THUNDERSTORM CHANCES TO THE
AREA WITH POTENTIAL FOR MORE STORM COVERAGE. ANOTHER SYSTEM WILL
MOVE THROUGH THE GREAT LAKES TO START THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>044-050815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
403 AM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DISCUSSION: DRY WEATHER IS EXPECTED ACROSS NORTHERN PORTIONS OF
CENTRAL INDIANA AS AN UPPER LEVEL WAVE MOVES OUT OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: STORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT...AND
AGAIN FOR PORTIONS OF THE AREA TUESDAY ONWARD. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED. THE MAIN THREATS FROM THESE STORMS WILL
BE GUSTY WINDS...LIGHTNING...HEAVY RAIN AND LOCALIZED FLOODING.

DISCUSSION: FRIDAY AND FRIDAY NIGHT A FRONTAL SYSTEM WILL MOVE
THROUGH CENTRAL INDIANA BRINGING MORE THUNDERSTORM CHANCES TO THE
AREA WITH POTENTIAL FOR MORE STORM COVERAGE. ANOTHER SYSTEM WILL
MOVE THROUGH THE GREAT LAKES TO START THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Aug 4, 1:36 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
136 PM EDT THU AUG 4 2016

INZ039-041800-
HAMILTON-
136 PM EDT THU AUG 4 2016

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT CENTRAL HAMILTON
COUNTY...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CARMEL...OR
16 MILES NORTH OF INDIANAPOLIS...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

HEAVY RAINFALL WILL PRODUCE LOCALIZED STREET FLOODING FOR A SHORT
TIME.

LOCATIONS IMPACTED INCLUDE...
CARMEL...NOBLESVILLE...WESTFIELD...CICERO...ARCADIA...
ATLANTA AND MORSE RESERVOIR.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4020 8589 3996 8604 4005 8619 4022 8606
TIME...MOT...LOC 1734Z 213DEG 22KT 4001 8608

DRT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:51 PM EDTSpecial Weather StatementINDMarion24 min
Aug 4, 3:38 PM EDTSpecial Weather StatementINDBrown52 min
Aug 4, 3:44 PM EDTAreal Flood AdvisoryINDHancock, Johnson, Marion3 hr
Aug 4, 3:55 PM EDTAreal Flood AdvisoryINDBrown, Johnson, Monroe, Morgan3 hr
Aug 4, 4:45 PM EDTAreal Flood AdvisoryINDJohnson, Morgan3 hr

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.